Acute Myocardial Infarction after Intravenous Administration of Dexamethasone for Acute Asthma

1Regions Hospital, St. Paul, MN

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 127

Case Presentation:

A 35‐year‐old woman presented to the emergency department complaining of worsening shortness of breath of 2 days' duration. Her medical history was remarkable for mild intermittent bronchial asthma. Physical examination revealed an anxious young woman in moderate respiratory distress. Oxygen saturation was 94% on room air. Lung auscultation disclosed severe bilateral wheezing. She was treated with nebulized albuterol and ipratropium bromide and admitted to the hospital. As she continued to be tachypneic, she was given 10 mg of intravenous dexamethasone. Immediately after, she started to complain of pressure‐type retrosternal chest pain 10/10 in severity (on a scale of 1 to 10, with 10 the most severe). She became tachycardic, with a heart rate of 120 beats per minute. Blood pressure remained stable. She was given 2 L of oxygen via a nasal cannula and connected to a cardiac monitor that revealed frequent ectopic beats. The 12‐lead EKG showed T‐wave inversion in leads II, III, and aVF. One dose of 0.4 mg of sublingual nitroglycerin was given with minimal benefit, along with 162 mg of aspirin. An EKG taken at that time still showed T‐wave inversion. Intravenous infusion of nitroglycerin was started and titrated up until she was pain free. Initial blood drawn in the emergency room showed negative cardiac markers; cardiac markers repeated 2 hours later were found to be elevated consistent with an acute myocardial infarction. A urine toxicology screen was negative. A transthoracic echocardiogram demonstrated normal left ventricle contractility, normal wall motion, and no valvular abnormalities. A coronary angiogram revealed patent coronaries. Her medical therapy was transitioned from a nitroglycerin infusion to a long‐acting calcium‐channel blocker along with sublingual nitroglycerin. She was discharged home in stable condition.

Discussion:

Corticosteroid‐induced coronary vasospasm occurs rarely, with only a few cases reported so far. This case is a patient who had elevated levels of both exogenous dexamethasone and endogenous steroids from illness‐related stress. Vasospasm is the most probable pathological mechanism causing the acute myocardial infarction in the presence of normal cardiac function and normal coronary anatomy.

Conclusions:

A high dose of intravenous steroids is frequently used as treatment for acute bronchoconstriction, and hospitalists should be aware of this rare but severe adverse effect.

Author Disclosure:

I. Ahmed, none.

To cite this abstract:

Ahmed I. Acute Myocardial Infarction after Intravenous Administration of Dexamethasone for Acute Asthma. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 127. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/acute-myocardial-infarction-after-intravenous-administration-of-dexamethasone-for-acute-asthma/. Accessed September 16, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.